Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 29, 2018, 5:13 PM EDT for Floyd County, Johnson County, Martin County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 5:13 PM EDT (21:13 UTC)
- Expired
- May 29, 2018, 5:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Johnson County, KY, Martin County, KY
The radar
The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WUUS53 KJKL 292113
SVRJKL
KYC071-115-159-292145-
/O.NEW.KJKL.SV.W.0033.180529T2113Z-180529T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
513 PM EDT TUE MAY 29 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southwestern Martin County in northeastern Kentucky...
Southeastern Johnson County in northeastern Kentucky...
Northern Floyd County in southeastern Kentucky...
* Until 545 PM EDT
* At 513 PM EDT, severe thunderstorms were located along a line
extending from near McCombs to Endicott to Ivel, moving northwest
at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Paintsville, Prestonsburg, Martin, Allen, Oaklawn Estates, Bammer,
Fitz, Davella, Lancer, Betsy Layne, Meally, Prince, Collista, West
Van Lear, Dotson, Ivel, Williamsport, Blue River, Buffalo and Swamp
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Dewey Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3768 8246 3769 8252 3767 8261 3763 8260
3754 8262 3763 8291 3765 8291 3767 8294
3771 8294 3781 8284 3789 8257 3770 8242
TIME...MOT...LOC 2113Z 127DEG 20KT 3769 8256 3765 8263 3759 8267
HAIL...<.75IN
WIND...60MPH
$$
JP2 follow-up statements
818
WWUS53 KJKL 292132
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
532 PM EDT TUE MAY 29 2018
KYC071-115-159-292145-
/O.CON.KJKL.SV.W.0033.000000T0000Z-180529T2145Z/
Martin KY-Johnson KY-Floyd KY-
532 PM EDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHWESTERN MARTIN...SOUTHEASTERN JOHNSON AND NORTHERN FLOYD
COUNTIES...
At 532 PM EDT, severe thunderstorms were located along a line
extending from near Odds to Prestonsburg to near Lancer, moving
northwest at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Paintsville, Prestonsburg, Martin, Allen, Oaklawn Estates, Bammer,
Fitz, Davella, Lancer, Meally, Prince, Collista, West Van Lear,
Dotson, Ivel, Williamsport, Blue River, Buffalo, Swamp Branch and
Auxier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Dewey Lake, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3771 8249 3769 8252 3767 8261 3763 8260
3756 8270 3763 8291 3765 8291 3767 8294
3771 8294 3781 8284 3789 8257
TIME...MOT...LOC 2132Z 127DEG 20KT 3775 8265 3771 8272 3765 8276
HAIL...<.75IN
WIND...60MPH
$$
JP005
WWUS53 KJKL 292146
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
546 PM EDT TUE MAY 29 2018
KYC071-115-159-292156-
/O.EXP.KJKL.SV.W.0033.000000T0000Z-180529T2145Z/
Martin KY-Johnson KY-Floyd KY-
546 PM EDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARTIN...
SOUTHEASTERN JOHNSON AND NORTHERN FLOYD COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds in excess of 40 mph are still possible with these
thunderstorms.
LAT...LON 3771 8249 3769 8252 3767 8261 3763 8260
3756 8270 3763 8291 3765 8291 3767 8294
3771 8294 3781 8284 3789 8257
TIME...MOT...LOC 2146Z 127DEG 20KT 3779 8271 3775 8278 3769 8282
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:25 PM EDT, 48 minutes earlier.
Area forecast discussion, May 29, 4:25 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 425 PM EDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 425 PM EDT TUE MAY 29 2018 19z sfc analysis shows the core remains of Alberto moving steadily north into Tennessee with its cyclonic flow keeping the winds easterly through Kentucky. This is helping to provide some downsloping to eastern Kentucky likely slowing the convective development thus far this afternoon. Some clearing in the north for much of the day has allowed for a bit more instability to develop there so that a few showers and thunderstorms are starting to build across the central parts of the CWA. To the south, lighter showers are found with a band that is dissipating - expecting to be renewed later in the afternoon. Temperatures currently vary from the low to mid 80s through the area, though some 70s are noted in the far south where the clouds have been thicker and more prevalent. Dewpoints remain very moist - generally in the low 70s. The models are in good agreement aloft through the short term portion of the forecast. They all depict the dampening of the upper low associated with Alberto's remnants as it works north through western Kentucky tonight and is absorbed into a northern stream trough on Wednesday. This trough then slowly moves east through the Great Lakes Wednesday night into Thursday morning. While some energy will be co-located with the Alberto low - the better perturbations will spread into the Ohio Valley from the west later Wednesday into Thursday in the mainly flat flow post Alberto. Given the model agreement will favor a general blend though with a lean toward the higher resolution HRRR and NAM12 for weather details. Sensible weather will feature a warm, muggy, and stormy short term period as high PW air (2+ inches) in place is activated by the passing of the upper low from Alberto and enough breaks in the clouds for instability to build up. Although this moisture will bring with it the potential for excessive rainfall, the combination of downsloping into this evening and the progressive nature of the individual storm cells throughout the period precludes the need for a flash flood watch ATTM. However, any eastward jog with the core of Alberto's remains could change this calculation. As it stands isolated pockets of excessive rains will be possible through this evening and during the day Wednesday. This will be mentioned in the HWO as well as highlighted in the forthcoming weather story. Otherwise, very mild temperatures will be had at night threatening some record high low temperatures with warm conditions in place this afternoon and Wednesday. Despite the moisture, will not anticipate much in the way of fog owing to the cloud cover and lack of radiational cooling each night. Used the CONSShort and ShortBlend to kick start the grids through the short term with minimal adjustments to temperatures given the very moist environment. With the PoPs: kept them higher than guidance for most of the time considering the high dewpoints and synoptic situation. .LONG TERM...(Thursday through Tuesday) Issued at 355 PM EDT TUE MAY 29 2018 The long term upper level pattern will generally be dynamic with progressive shortwaves moving over the region. Brief ridging looks to set up Saturday night into Sunday and also on Tuesday, decreasing precip chances over eastern Kentucky during these times. Looking closer to the surface, a cold front over the Ohio Valley will push southward on Friday. In addition, MUCAPE values are greatest on Friday. Therefore, this will be the main source of precipitation for the extended as well as the period where thunderstorm chances will be the highest. However, periods of summertime afternoon/evening shower and thunderstorms will be possible through early next week. However, confidence is low for the later portion of the extended due to model uncertainty. Temperatures Thursday and Friday will be in the mid 80s, but then decrease to be mainly in the low 80s after the passage of the cold front. Low temperatures will be in the upper 60s through Friday, then drop to be in the low 60s for the rest of the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 210 PM EDT TUE MAY 29 2018 The remains of Alberto will continue to make its way northward towards western TN throughout the rest of the afternoon, traversing into western KY overnight. Our currently location on the NE side of this system will keep easterly flow in place across eastern Kentucky, which may deter some of the best precip chances/amounts as due to downslope flow coming off the mountains. Regardless, scattered convection will still be possible, especially through the first part of the evening. While conditions should be VFR through the bulk of the period at the TAF sites, any shower or thunderstorm that impacts an airport could briefly reduce VIS and CIGs. As we head into the overnight, the loss of daytime heating will slowly bring an end to the best convection, though isolated to scattered showers will still be possible during the late night and into the early morning Wednesday. More in the way of convection can be expected through the day, Wednesday and have carried VCTS in the TAFs for this. Winds will generally be out of the E to SE into the evening between 5 and 10 knots before diminishing through the night. The winds will pick up again during the day Wednesday from the south at near 10 kts. Expect gustier conditions within and near any storms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GREIF LONG TERM...CGAL AVIATION...JMW/GREIF
Hazardous weather outlook, May 29, 4:00 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 400 PM EDT Tue May 29 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 400 PM EDT Tue May 29 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Scattered thunderstorms will be around into the evening. Brief heavy rains will be possible from any storm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible throughout the period, especially during the afternoon and evening hours. Heavy downpours will be a possibility on Wednesday as the remains of Subtropical Storm Alberto passes by to the west. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/GREIF
In the hours before
Special weather statement, May 29, 5:03 PM EDT, 10 minutes before
Special Weather Statement National Weather Service JACKSON KY 503 PM EDT TUE MAY 29 2018 KYZ107-110-119-120-292130- Martin-Floyd-Pike-Johnson- 503 PM EDT TUE MAY 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN... SOUTHEASTERN JOHNSON...NORTHEASTERN FLOYD AND NORTHWESTERN PIKE COUNTIES... At 502 PM EDT, a strong thunderstorm was located over Gulnare, or 10 miles north of Pikeville, moving northwest at 25 mph. Brief torrential rain is expected with winds gusts up to 35 mph and pea size hail also possible with this storm. Locations impacted include... Prestonsburg, Meta, Endicott, Oaklawn Estates, East Point, Davella, Lancer, Piso, Prince, Delong, Jarad, Threeforks, Auxier, Moree, Odds, Cliff, Gulnare, Dicks Creek, Debord and Heenan. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3757 8234 3752 8251 3772 8289 3786 8257 TIME...MOT...LOC 2102Z 134DEG 20KT 3763 8255 JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 5:03 PM EDT | Special Weather Statement | JKL | Martin | 27 min |
| May 29, 5:44 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin, Martin | 46 min |
| May 29, 6:27 PM EDT | Special Weather Statement | JKL | Elliott, Magoffin, Morgan | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.